Alert archive / Nebraska / Severe Thunderstorm Warnings in 1997

Severe Thunderstorm Warning 206, NWS North Platte, NE

August 23, 1997Thomas County, Nebraska

NWS North Platte, NE issued this severe thunderstorm warning at Aug 23, 1997, 6:40 PM CDT for Thomas County, Nebraska. It was in force for 65 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Aug 23, 1997, 6:40 PM CDT (23:40 UTC)
Expired
Aug 23, 1997, 7:45 PM CDT
In force
65 min
Issued by
NWS North Platte, NE
Area
Whole counties

County Thomas County, NE

The radar

The North Platte radar (KLNX), 5 km from the middle of the area, began a volume at 23:40 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

N. Platte/Lee Bi, NE (KLBF), launched 12:00Z, 11.7 hours before the alert went out and 87 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, N. Platte/Lee Bi, NE at 12:00Z on 1997-08-23Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1123 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, N. Platte/Lee Bi, NE at 12:00Z on 1997-08-23The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 45 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1123 J/kg
Mixed-layer CIN
-197 J/kg
Mixed-layer LCL
1303 m above ground
0-6 km bulk shear
18 kt
0-1 km storm-relative helicity
45 m²/s²
0-3 km storm-relative helicity
113 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
TTAA00 KLBF 232340 RRA
SVRLBF
NEC171-240045-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE NORTH PLATTE NE
640 PM CDT SAT AUG 23 1997

THE NATIONAL WEATHER SERVICE IN NORTH PLATTE NE HAS ISSUED A
SEVERE THUNDERSTORM WARNING EFFECTIVE UNTIL 745 PM CDT
FOR PEOPLE IN THE FOLLOWING LOCATION...

IN NORTH CENTRAL NEBRASKA

   ...NORTHWESTERN THOMAS COUNTY
 
AT 638 PM CDT...A SEVERE THUNDERSTORM WAS INDICATED BY NORTH PLATTE
DOPPLER RADAR 15 MILES EAST NORTHEAST OF MULLEN OR 5 MILES
NORTHEAST OF SENECA MOVING SOUTH SOUTHEAST AT 10 MPH.

DAMAGING HAIL AND/OR DESTRUCTIVE WINDS CAN BE EXPECTED NEAR...
  SENECA                       BY 655 PM CDT
 
SEVERE THUNDERSTORMS CAN AND OCCASIONALLY DO PRODUCE TORNADOES WITH
LITTLE OR NO ADVANCE WARNING.  IF YOU ARE IN THE PATH OF THIS STORM
YOU SHOULD MOVE INSIDE A STRONG BUILDING AND GO TO THE LOWEST FLOOR
POSSIBLE.

RLB

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS North Platte, NE wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 23, 3:10 PM CDT, 3 hours 30 minutes earlier.

Area forecast discussion, Aug 23, 3:10 PM CDT, 3 hours 30 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NORTH PLATTE NE
309 PM CDT SAT AUG 23 1997

FORECAST PROBLEM...CHANCES FOR THUNDERSTORMS AND TEMPERATURES

18Z SURFACE ANALYSIS SHOWING TROUGH FROM VTN TO OGA WITH 60 DEGREE
DEWPOINTS ALONG AND AHEAD OF IT. VISIBLE SATELLITE INDICATES SOME CU
DEVELOPING IN SHERIDAN AND WESTERN CHERRY COUNTY. WATER VAPOR IMAGERY
INDICATING DRYING ADVECTING INTO THE AREA. UPPER AIR ANALYSIS FROM 12Z
INDICATED WARM AIR ADVECTION AT 700MB AND A WEAK SHORTWAVE AT 500MB
OVER WESTERN NEBRASKA.

UPPER RIDGE REMAINS ANCHORED OVER THE ROCKIES AND SHIFTS SLIGHTLY INTO
THE PLAINS AS IT FLATTENS SOME BY END OF THE PERIOD. SHORTWAVES MOVE
THROUGH THE FLOW BUT MOISTURE IS LACKING.

TONIGHT...WIDELY SCATTERED THUNDERSTORMS POSSIBLE NEAR THE TROUGH THIS
EVENING. UPWARD VERTICAL VELOCITIES ARE INDICATED IN WESTERN NEBRASKA
THIS EVENING FOR ISOLATED STORMS WEST OF THE TROUGH. AVERAGE RH IS 30
PERCENT SO BECOMING MOSTLY CLEAR BY MIDNIGHT. BOUNDARY LAYER WINDS
LIGHT SOUTH.

SUNDAY...AVERAGE RH 30 PERCENT SO MOSTLY SUNNY ENTIRE FA. BOUNDARY
LAYER WINDS INDICATE SOUTHWEST 5-15. THIS SHOULD ALLOW GOOD WARMUP. DO
NOT EXPECT MORNING CLOUDS OR FOG WITH DRYING MOVING INTO THE AREA.

SUNDAY NIGHT...SOME PVA INDICATED OVER NORTH CENTRAL WITH SURFACE
TROUGH IN PANHANDLE. MOISTURE IS LACKING SO WOULD LIMIT TO ISOLATED
THUNDERSTORMS IN NORTHEAST PANHANDLE IN THE EVENING AND POSSIBLY MOVING
INTO THE VTN AND LBF AREAS BY MIDNIGHT. SOUTH WINDS 5-15 AHEAD OF
TROUGH. PARTLY CLOUDY PANHANDLE IN EVENING WITH MOSTLY CLEAR ELSWHERE.

MONDAY...VORT LOBE CONTINUES ACROSS FA BUT BEST FORCING IS NORTH OF
STATE.  50 PERCENT AVERAGE RH INDICATES PARTLY CLOUDY. WINDS SOUTHWEST
5 TO 15 NEAR.

LBF UB 060/094 061/091 061 202
OGA UB 061/093 060/090 060 202
IML UB 062/094 060/091 061 20-
VTN UB 061/099 065/092 062 202
ONL UB 061/097 066/092 061 202

FS

The office that day

Everything else NWS North Platte, NE issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 22, 7:23 PM CDTSevere Thunderstorm WarningLBFBrown62 min
Aug 22, 7:41 PM CDTSevere Thunderstorm WarningLBFCherry64 min
Aug 22, 7:56 PM CDTTornado WarningLBFCherry64 min
Aug 23, 6:31 PM CDTSevere Thunderstorm WarningLBFCherry64 min

Nearby

Severe Thunderstorm Warnings in Nebraska, 1997Every severe thunderstorm warning in 1997

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.